Hail, Armstrong
- When
- May 16, 7:15 PM CST to 7:16 PM CST
- Where
- Armstrong County, 4.03 mi E of Wayside
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.790, -101.480
Severe thunderstorms developed and moved across the southern Texas Panhandle during the evening hours. however no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed and moved across the southern Texas Panhandle during the evening hours. These storms produced large hail...however no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 5:25 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 625 PM CDT SUN MAY 16 2010 .UPDATE... RECENT RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SURFACE TROUGH WHICH REMAINS JUST NORTH OF THE AMA CWA LINE. IN ADDITION...A SECOND AREA OF SHOWERS CONTINUE MOVE INTO THE NORTHWEST TX PANHANDLE. THEREFORE...UPDATING POPS TO REFLECT THESE TRENDS. && .AVIATION... FOR THE 00Z TAFS...TSRA MAY AFFECT KDHT OVER THE NEXT 2 HOURS WITH VRB AND GUSTY WINDS. CONVECTION IS NOT EXPECTED TO IMPACT KAMA AND KGUY WITHIN THE FIRST 6 HOURS. FOR TONIGHT...THOUGH THE GFS LAMP IS SHOWING VFR CONDITIONS THROUGH THE TAF PERIOD...LIGHT NORTHEASTERLY WINDS AND STILL WET GROUND NEAR THE TERMINALS SHOULD PROMOTE BR OR LOW STRATUS DEVELOPMENT AFTER 06Z. HAVE KEPT CONDITIONS MVFR FOR NOW DUE TO THE FACT THAT THERE IS NOT ANY SUPPORT FROM THE MODELS...WITH THE EXCEPTION OF THE NAM...THOUGH WOULD NOT BE SUPRISED IF THERE ARE LOCALIZED IFR AND EVEN LIFR CONDITIONS ESPECIALLY BETWEEN 10 AND 14Z. CHANCES FOR TSRA INCREASE AFTER 18Z...THOUGH STILL NOT ENOUGH CERTAINTY TO INCLUDE IN THE TAFS. SJOHNSON && .PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 16 2010/ DISCUSSION... THE SURFACE TROF HAS CLEARED ALL BUT THE SOUTHEAST CORNER OF THE TX PANHANDLE AND CONTINUES TO MAKE SLOW BUT STEADY PROGRESS TO THE SOUTH. SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY OF THIS BOUNDARY WHICH WILL BE THE MAIN FOCUS THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BRIEFLY BECOME SEVERE THROUGH THIS EVENING. WE COULD ALSO SEE THE ISOLATED CONVECTION DEVELOPING OVER NORTHEAST NM DRIFT INTO THE NORTHWEST ZONES. THEREFORE...POPS WILL BE CONFINED TO THE SOUTH CENTRAL AND SOUTHEAST TX PANHANDLE AS WELL AS THE EXTREME NORTHWEST COUNTIES THROUGH TONIGHT. A WARM ADVECTION PATTERN WILL SET UP TONIGHT AS SOUTHERLY FLOW DEVELOPS ABOVE THE BOUNDARY LAYER. THIS SHOULD AID IN THE DEVELOPMENT OF LOW CLOUDS AND MAY ONCE AGAIN PROMOTE PATCHY DRIZZLE...ESPECIALLY ACROSS THE WESTERN COUNTIES. HOWEVER...NO MEASURABLE PRECIP IS ANTICIPATED THROUGH 12Z. THIS BOUNDARY IS FORECAST TO LIFT BACK TO THE NORTH ON MONDAY AS PRESSURE FALLS TO OUR NORTH AND WEST TIGHTEN THE SURFACE GRADIENT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS RETREATING BOUNDARY. THERE IS STILL SOME DOUBT AS TO HOW LONG IT WILL TAKE TO ERODE ANY LOW CIGS BUT WITH ANY DECENT AMOUNT OF INSOLATION WE SHOULD BE ABLE TO TAP INTO THE INSTABILITY ALOFT. WIND PROFILES SUGGEST THAT SHEAR WILL BE SUFFICIENT FOR ORGANIZED CONVECTION RESULTING IN A SMALL THREAT OF SEVERE THUNDERSTORMS. THE LOW LEVEL JET INTENSIFICATION SHOULD MAINTAIN CONVECTION FOR A GOOD PORTION OF THE NIGHT. SEE SWODY2 FOR ADDITIONAL DETAILS. BY TUESDAY...A POTENT SHORTWAVE TROF IS PROGGED TO BE MOVING ACROSS THE GREAT BASIN...WITH A LEAD SHORTWAVE EXPECTED BY PEAK HEATING ON TUESDAY. THE ASCENT ASSOCIATED WITH THIS FEATURE WILL HELP COOL TEMPS ALOFT. IN ADDITION...A FAVORABLY POSITIONED H25 JET WILL PROVIDE ENHANCED VERTICAL MOTION ACROSS THE CWA. THE MAIN FORECASTING ISSUE IS WHERE THE SURFACE TROF WILL SET UP. SEVERAL MODEL SUITES HAVE DEVELOPED A SURFACE LOW OVER EASTERN NM WITH STRONG UPSLOPE FLOW ACROSS MUCH OF THE AREA WITH A SURFACE TROF EXTENDING ACROSS THE SOUTHWEST ZONES. THIS COULD BE THE MAIN AREA OF CONCERN FOR THE SEVERE WEATHER POTENTIAL. I THINK THE SPC DAY 3 OUTLOOK IS A GOOD STARTING POINT FOR LOCATION BUT STRONG SHEAR AND INSTABILITY PROGS SUGGEST THAT THE THREAT MAY ALSO EXIST FARTHER DOWNSTREAM. THE MAIN CAVEAT WILL CONTINUE TO BE THE POTENTIAL FOR MORNING GRUNGE CUTTING INTO THE SURFACE BASED INSTABILITY. A SIMILAR SETUP IS ANTICIPATED FOR WEDNESDAY WITH A SURFACE TROF SETTING UP OVER THE EASTERN ZONES. THE GFS IS QUITE A BIT FASTER WITH THE UPPER FORCING COMPARED TO YESTERDAY/S RUN /AND ALSO FARTHER NORTH/ WHILE THE ECMWF/NAM REMAIN MORE CONSISTENT. WILL IGNORE THE 12Z GFS KEEPING HIGH POPS AND MAINTAINING THE SEVERE POTENTIAL FOR WEDNESDAY AS WELL. TEMPS WERE KEPT VERY NEAR THE 00Z MEX GUIDANCE FOR MIDWEEK. THE COLD FRONT WILL LIKELY TRAVERSE THE PANHANDLES WEDNESDAY NIGHT RESULTING IN COOLER CONDITIONS FOR THURSDAYS. I WILL MAINTAIN THE LOW POPS FOR NOW IN THE EAST ON THURSDAY DESPITE MY GUT SAYING TO TAKE THEM OUT. SHORTWAVE RIDGING FOR THURSDAY NIGHT QUICKLY GIVES WAY TO INCREASING SOUTHWEST FLOW ALOFT BY LATE FRIDAY WITH STRONG LEE CYCLOGENESIS UNDERWAY BY THE AFTERNOON HOURS. THE RESULT WILL BE MUCH STRONG WINDS FRIDAY/SATURDAY WITH WARMER TEMPS. HIGHS ARE PROGGED TO CLIMB INTO THE 80S ON FRIDAY AND APPROACH 90 DEGREES IN SOME AREAS BY SATURDAY. A VERY DEEP TROF IS PROGGED TO OVERTAKE THE WESTERN CONUS BY THIS TIME WHICH WILL ENHANCE OUR THUNDERSTORM CHANCES ALONG THE SURFACE TROF/DRYLINE BY SATURDAY AFTERNOON. I HAVE INSERTED LOW POPS MAINLY ACROSS THE EAST. BEYOND SATURDAY...THE MODELS DIFFER ON THE BEHAVIOR OF THIS LONGWAVE TROF. THE GFS/DGEX BLAST A COLD FRONT THROUGH THE AREA BY SUNDAY WHILE SLOWER ECMWF KEEPS STRONG SOUTHERLY WINDS...WARM TEMPS AND DIURNAL CONVECTION IN THE FORECAST. I WENT MORE WITH A COMPROMISE OF THE 00Z GFS ENSEMBLE FOR NOW...KEEPING THE BOUNDARY TO THE NORTH OF THE AREA THROUGH SUNDAY. JOHNSON FIRE WEATHER... NO FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THURSDAY ACROSS THE TX/OK PANHANDLES. BY FRI/SAT WINDS WILL INCREASE AS LEE TROFFING RESUMES. HOWEVER...GIVEN RECENT RAINFALL AND THE POTENTIAL FOR MORE PRECIPITATION...NO MENTION OF ELEVATED FIRE WEATHER CONDITIONS WILL BE MADE OUTSIDE OF THIS DISCUSSION FOR NOW. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/01
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT SUN MAY 16 2010 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 330 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES AS WELL AS THE SOUTHEAST HALF OF THE TEXAS PANHANDLE THROUGH THE EVENING HOURS. A FEW STORMS THAT FORM MAY BECOME STRONG...WITH SMALL HAIL AND BRIEF GUSTY WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES MONDAY THROUGH THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE ON MONDAY...TUESDAY...OR WEDNESDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 347 PM CDT SUN MAY 16 2010 TXZ020-162130- COLLINGSWORTH TX- 347 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHERN COLLINGSWORTH COUNTY. AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHAMROCK ...MOVING EAST AT 35 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 431 PM CDT SUN MAY 16 2010 TXZ015-020-162200- WHEELER TX-COLLINGSWORTH TX- 431 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR NORTHERN COLLINGSWORTH AND SOUTHERN WHEELER COUNTIES. AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM 11 MILES EAST OF SHAMROCK TO LELA...MOVING EAST AT 30 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 458 PM CDT SUN MAY 16 2010 TXZ015-162230- WHEELER TX- 458 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR SOUTHWESTERN WHEELER COUNTY. AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER SHAMROCK...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 651 PM CDT SUN MAY 16 2010 TXZ019-020-170015- COLLINGSWORTH TX-DONLEY TX- 651 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR SOUTHEASTERN DONLEY AND SOUTHERN COLLINGSWORTH COUNTIES. AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE MONITORING A LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTHWEST OF HEDLEY TO DODSON...MOVING EAST AT 10 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 715 PM CDT SUN MAY 16 2010 TXZ019-020-170045- COLLINGSWORTH TX-DONLEY TX- 715 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DONLEY AND COLLINGSWORTH COUNTIES. AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM DODSON TO 13 MILES WEST OF HEDLEY...MOVING SOUTHEAST AT 10 MPH. ONE HALF INCH HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 757 PM CDT SUN MAY 16 2010 TXZ018-170130- ARMSTRONG TX- 757 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR SOUTHERN ARMSTRONG COUNTY. AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM NEAR WAYSIDE...MOVING EAST AT 20 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226128, 226129, 226130.